Alert archive / Missouri / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 19, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Mar 18, 1997, 2:19 PM CST for Oregon County, Missouri. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 18, 1997, 2:19 PM CST (20:19 UTC)
- Expired
- Mar 18, 1997, 3:25 PM CST
- In force
- 66 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Oregon County, MO
The radar
The Springfield radar (KSGF), 188 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 18, 2:30 PM CST | Hail 0.75 | Couch, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 8.3 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1164 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 609 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 226 m²/s²
- 0-3 km storm-relative helicity
- 226 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.3
The text
As transmitted, in the capitals the NWS used until 2016.
661 WUUS1 KSGF 182021 RRA SVRSGF MOC149-182125- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 219 PM CST TUE MAR 18 1997 * SEVERE THUNDERSTORM WARNING FOR OREGON COUNTY - SOUTH CENTRAL MISSOURI * UNTIL 325 PM CST * SOME AREAS AFFECTED ALTON WILDERNESS * AT 217 PM SPRINGFIELD DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM PRODUCING LARGE HAIL THE SIZE OF QUARTERS. THIS STORM WAS LOCATED 10 MILES WEST OF ALTON AND WAS MOVING EAST AT 25 MPH. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. MS/SL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 9:22 AM CST, 4 hours 57 minutes earlier.
Area forecast discussion, Mar 18, 9:22 AM CST, 4 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 919 AM CST TUE MAR 18 1997 KSGF 88D SHOWING AREA OF SHOWERS AND THUNDERSTORMS OVER CENTRAL MISSOURI AND EXTREME EAST CENTRAL KANSAS BEHIND THE SURFACE FRONT. THIS ACTIVITY HAS BEEN INCREASING IN COVERAGE AND INTENSITY SINCE 12Z. PRIMARY REASON FOR THIS DEVELOPMENT IS LEFT FRONT REGION OF H3 JET AS SHOWN ON 12Z UPPER AIR FILES AND 12Z/14Z PROFILERS...ALTHOUGH FEATURE IS WEAK. ATTM...SHOWERS AND THUNDERSTORMS EXPECTED TO CONTINUE TO MOVE EAST NORTHEAST INTO THE LAKE OF THE OZARKS REGION...WITH THE STRONGER STORMS PRODUCING SMALL HAIL. COULD SEE A FEW STORMS PRODUCE 3/4 INCH HAIL... MAINLY NORTHWEST OF A SPRINGFIELD TO SALEM LINE. WILL UPDATE THE ZONES ACROSS THE LAKE OF THE OZARKS TO INCLUDE THUNDERSTORMS. MS
In the hours before
Special weather statement, Mar 18, 1:00 PM CST, 1 hour 19 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-191900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CST TUE MAR 18 1997 THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES IN SOUTHEAST KANSAS BOURBON CHEROKEE CRAWFORD IN SOUTHWEST AND CENTRAL MISSOURI BARRY DALLAS LACLEDE OREGON STONE BARTON DENT LAWRENCE OZARK TANEY BENTON DOUGLAS MARIES PHELPS TEXAS CAMDEN GREENE MCDONALD POLK VERNON CEDAR HICKORY MILLER PULASKI WEBSTER CHRISTIAN HOWELL MORGAN SHANNON WRIGHT DADE JASPER NEWTON ST CLAIR ...SHOWERS AND THUNDERSTORMS TO END FROM NORTHWEST TO SOUTHEAST THIS AFTERNOON AND EVENING... ...CLOUDY...WINDY AND COLD CONDITIONS EXPECTED TONIGHT... SHOWERS AND THUNDERSTORMS ASSOCIATED WITH A STORM SYSTEM MOVING THROUGH THE PLAINS STATES WILL CONTINUE TO SPREAD SOUTHEAST INTO SOUTH CENTRAL AND SOUTHWEST MISSOURI THIS AFTERNOON. MOST OF THE PRECIPITATION WAS OCCURRING AFTER THE WINDS HAD SHIFTED TO THE NORTH BEHIND THE FRONT. THE MAIN THREAT FROM THE STRONGER STORMS WILL BE BRIEF HEAVY RAINFALL OF ONE HALF TO ONE INCH WITH HAIL LESS THAN ONE HALF INCH IN DIAMETER ALSO EXPECTED. AREAS SOUTH OF A NEOSHO TO SALEM LINE WILL HAVE THE GREATEST CHANCES OF THE STRONGER THUNDERSTORMS. COLDER AIR WILL SPREAD SOUTH INTO THE MISSOURI OZARKS AND SOUTHEAST KANSAS THIS AFTERNOON ON NORTH WINDS AT 15 TO 30 MPH AND A CLOUDY SKY WILL ALSO CONTINUE OVERNIGHT. THE COMBINATION OF LOW TEMPERATURES IN THE 30S AND THE GUSTY NORTH WINDS WILL RESULT IN WIND CHILL READINGS IN THE TEENS AND SINGLE DIGITS. WARMER TEMPERATURES AND DECREASING CLOUDS ARE EXPECTED WEDNESDAY. SPOTTER ACTIVATION IS NOT EXPECTED. MS
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 10:35 AM CST | Severe Thunderstorm Warning | SGF | Pulaski | 35 min |
| Mar 18, 1:14 PM CST | Severe Thunderstorm Warning | SGF | Howell | 51 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.